Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Wichita, KS

April 10, 2001Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2001, 1:47 AM CDT for Woodson County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 1:47 AM CDT (06:47 UTC)
Expired
Apr 10, 2001, 2:30 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 1:49 AM CDTHail 0.75Yates Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 10, 12:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100647
SVRICT
KSC207-100730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 230 AM CDT.

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BATESVILLE...OR ABOUT 23 MILES
  NORTHWEST OF CHANUTE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 230 AM CDT...
  YATES CENTER...
  NEOSHO FALLS...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
COUNTY UNTIL 230 AM CDT.

LAT...LON 3792 9588 3G780 9577 3799 9552 3804 9559

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:28 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 9, 9:28 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT MON APR 9 2001

...UPDATED...
ONLY ONE MARGINALLY SVR STM SO FAR THIS EVE ACRS THE ICT CWA...THAT
BEING IN EXTREME EASTERN ALLEN COUNTY ARND 01Z. ENHANCED CNVGNC OVR
OUTFLOW BNDRY WAS THE PROBABALE CULPRIT FOR THE REPEAT INTENSE STM
DVLPMT OVR ALLEN/BOURBON COUNTIES IN PROXIMITY TO MODEST LO LVL JET.
WK S/W MOVG FM THE PANHANDLES TWD SCNTRL KS MAY HAVE AIDED LIFT.

AREA SOUNDINGS AT SGF AND OUN MODIFIED FOR THE SRN CWA IMPLIED
ELEVATED POTNL INSTBY/CAPE ARND 2000 J/KG. THE LO LVL JET WL BE THE
FORCING MECHANISM TO INITIATE ANY CNVTN ALG/N OF BNDRY ACRS THE CWA
OVRNGT. AT THE MOMENT...IT LOOKS LIKE THE S/W MOVG ACRS THE AREA AND
CNVTN TO THE E WAS INDUCING A WK SFC WAVE ALONG THE FNT...WITH THE
NEAR SFC FLO BACKD MORE N/NELY FM ICT NWD INTO CNTRL KS. THEREFORE
THE RETURN LO LVL FLO/JET DVLPMT MAY BE DELAYED A BIT TO GET CNVTN
GOING ACRS AREAS W OF THE FLINT HILLS TWD OR AFT MDNGT.

HOWEVER...WL KEEP TSRA CHCS GOING OVRNGT...WITH HIGHEST POPS CONTG
ACRS SERN KS. TEMPS MAY NEED TO BE NUDGED UP IN SERN KS WHERE MUGGY
DWPTS SHOULD RMN IN THE LOW TO MID 60S.

DARMOFAL

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:08 PM CDTSevere Thunderstorm WarningICTCowley37 min
Apr 9, 11:33 PM CDTSevere Thunderstorm WarningICTElk42 min
Apr 9, 11:59 PM CDTTornado WarningICTElk31 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningICTWilson43 min
Apr 10, 1:19 AM CDTSevere Thunderstorm WarningICTAllen41 min
Apr 10, 11:39 AM CDTSevere Thunderstorm WarningICTKingman66 min
Apr 10, 11:50 AM CDTSevere Thunderstorm WarningICTHarper55 min
Apr 10, 11:57 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 10, 12:13 PM CDTSevere Thunderstorm WarningICTMarion62 min
Apr 10, 12:16 PM CDTSevere Thunderstorm WarningICTReno59 min
Apr 10, 12:31 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Apr 10, 12:58 PM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.